I recently saw a 73-year-old Hispanic woman in the emergency department who said (through her daughter, who was translating) that she was experiencing mild headache, shortness of breath, and throat swelling. She had previously sought care for these complaints, but her condition had not improved. Her past medical and surgical history was otherwise unremarkable.
On examination, her voice was hoarse and she had bilateral 1+ pitting edema of her lower extremities. Her vital signs were stable, her lungs were clear, her throat appeared normal, and she didn’t have any skin rashes. However, her lab results included a white blood cell count of 2100/mcL, platelet count of 73,000/mcL, and an absolute neutrophil count of 1000/mm3. Her b-type natriuretic peptide, cardiac marker, and thyroid-stimulating hormone levels were normal.
The diagnosis was clear—neutropenia and agranulocytosis—although the cause was not.
I gathered a more detailed history and learned that the patient had been living in the United States for years, but she occasionally returned to Mexico for visits and routine medical care. During one of these trips, she’d obtained metamizole—a drug banned in the United States—and was taking it for her headaches.
A Web search revealed rare adverse effects of agranulocytosis, neutropenia, and anaphylaxis from metamizole. It is highly probable that the metamizole caused my patient’s symptoms and abnormal labs findings. I advised her of my suspicions and recommended that she stop taking the medication. A hospitalist then took over her care.
The key takeaway from this case is to account for all medications when gathering a patient’s history, including those that may be obtained outside of the United States.
Nick Ly, DO